I've been on 75 mg daily of Atenolol for high blood pressure for about a year. The medication has worked fine with the only side effect being poor circulation to my hands & feet. Within the past month I have had surgery on my foot (excision of a melanoma with a skin graft) and, due to poor circulation, the surgery site is not healing well.
I asked my physician if she would consider changing my medication and she agreed to switch me to a diuretic instead (hydrochlorothiazide 25 mg).The nurse instructed me to stop the Atenolol immediately and start using the diuretic. I asked if I should gradually reduce the dose of Atenolol and she indicated this was not necessary. That makes me nervous as everything I've read concerning Atenolol indicates that you should not abruptly stop using the drug. Is it safe to just stop using Atenolol?
I've not heard of someone having poor healing from taking atenolol, but I suppose it is possible. A more likely reason for poor healing is diabetes, if you have that condition.
If you do not have a history of heart disease, then it is generally fine to stop the atenolol. If, on the other hand, you have a history of coronary artery disease, then stopping the atenolol abruptly might not be the best idea.
One method of tapering the atenolol would be to take half the dose for three days, then stop.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.